Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 68, NWS Birmingham, AL

June 19, 2003Lowndes County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 19, 2003, 12:55 AM CDT for Lowndes County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2003, 12:55 AM CDT (05:55 UTC)
Expired
Jun 19, 2003, 4:00 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lowndes County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
872 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 190603
FFWBHM
ALC085-190900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 AM CDT THU JUN 19 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 400 AM CDT

* AT 1254 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THE VERY 
HEAVY RAIN OVER SOUTHERN LOWNDES COUNTY FROM PLEASANT HILL TO 
HAYNEVILLE...TO LETOHATCHEE IS MOVING EAST AND OUT OF THE COUNTY.

*A CLUSTER OF THUNDERSTORMS TRAINED ACROSS THE SOUTHERN PART OF 
LOWNDES THROUGH THE LATE EVENING HOURS PRODUCING ANYWHERE FROM 3 TO 
5 INCHES OF RAIN.  THE MAIN AREA OF RAIN HAS EXITED THE COUNTY...BUT 
IT WILL TAKE SEVERAL MORE HOURS FOR THE RUNOFF TO SUBSIDE.  

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS.

LAT...LON 3227 8649 3207 8643 3202 8684 3218 8687
          3230 8674

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 9:25 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 18, 9:25 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
925 PM CDT WED JUN 18 2003

UPDATE COMING...TO REMOVE FLASH FLOOD WATCH.  WITH THE LOSS OF
DAYTIME HEATING...THE THREAT FOR WIDESPREAD HEAVY RAINFALL HAS
WEAKENED.  NOT THAT SOME STORMS WONT BE PRODUCING HEAVY RAIN...BUT
THE THREAT OF TRAINING STORMS AND LONG DURATION RAINFALL HAS
DIMINISHED.  LIKEWISE...POPS WILL NEED TO BE TRIMMED BACK TO
SCATTERED CATEGORY AS WELL.  81

BHM...NONE
Hazardous weather outlook, Jun 18, 1:27 PM CDT, 11 hours 28 minutes before
ALZ011>015-017>050-182100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON...GENERALLY ALONG
AND NORTH OF INTERSTATE 20.  THIS FLASH FLOOD WATCH WILL BE
EXTENDED FURTHER SOUTH FOR TONIGHT.  WITH THE GROUND SATURATED IN
MANY SPOTS...ADDITIONAL HEAVY RAINFALL WILL PRODUCE QUICK RUNOFF AND
CAUSE FLASH FLOODING.

THE WEATHER CONDITIONS HAVE NOT CHANGED MUCH IN THE LAST SEVERAL
DAYS. A WEAK SURFACE BOUNDARY REMAINS ACROSS NORTH ALABAMA...
WITH NUMEROUS SMALLER SCALE BOUNDARIES FROM PREVIOUS DAYS
THUNDERSTORMS COVERING THE AREA...AND ATMOSPHERIC MOISTURE CONTENT
REMAINING HIGH.  ALL OF THESE FACTORS WILL LEAD TO THUNDERSTORM
DEVELOPMENT THROUGH THIS EVENING.  THE STORMS THAT DO DEVELOP WILL BE
CAPABLE OF PRODUCING FLASH FLOODING AND LOCALIZED DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

A SURFACE FRONT WILL MOVE INTO SOUTHERN ALABAMA FRIDAY...AND SLOWLY
RETURN NORTHWARD AGAIN NEXT WEEK.  THEREFORE...SHOWERS AND
THUNDERSTORMS ARE EXPECTED THURSDAY...WITH THE POSSIBILITY OF
LOCALIZED HEAVY RAIN AND DAMAGING WINDS.  DECREASING CHANCES
ARE EXPECTED FRIDAY THROUGH SUNDAY.  AS THE FRONT RETURNS
NORTHWARD...RAIN CHANCES GO UP AGAIN MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA
WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS
LATER THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 18, 7:27 PM CDT, 5 hours 28 minutes before
ALZ012-190115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
727 PM CDT WED JUN 18 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LAMAR COUNTY UNTIL 815 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES WEST OF SULLIGENT...MOVING SOUTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SULLIGENT...MOLLOY
AND VERNON THROUGH 815 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3401 8831 3387 8844 3358 8804 3382 8797
Special weather statement, Jun 18, 9:50 PM CDT, 3 hours 5 minutes before
ALZ030-190315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
950 PM CDT WED JUN 18 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR SUMTER COUNTY UNTIL 1015 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER EMELLE...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR EMELLE...LIVINGSTON
AND EPES THROUGH 1015 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3274 8838 3254 8832 3252 8801 3291 8822

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:30 PM CDTFlash Flood WarningBMXLowndes2 hr
Jun 19, 2:26 AM CDTFlash Flood WarningBMXPike4 hr
Jun 19, 7:16 AM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa29 min
Jun 19, 11:46 AM CDTSevere Thunderstorm WarningBMXCherokee44 min
Jun 19, 4:35 PM CDTSevere Thunderstorm WarningBMXLee40 min
Jun 19, 4:58 PM CDTSevere Thunderstorm WarningBMXJefferson32 min

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.